Wyoming, 2009

High Wind in Wyoming, January 11, 2009

January 11, 2009 · NWS CYS · 1 event in 1 county or zone

A locally steep pressure gradient produced some high wind gusts.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A locally steep pressure gradient produced some high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 11, 10:04 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jan 11, 10:04 AM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1004 AM MST SUN JAN 11 2009

.UPDATE...HAVE ISSUED A HIGH WIND WARNING FOR NORTH CARBON COUNTY
...WY ZONE 62...AS CRITERIA ARE NOW BEING MET BY THE SENSOR AT
ARL. REMAINDER OF FORECAST LOOKS TO BE ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 313 AM MST SUN JAN 11 2009/

SHORT TERM...TODAY THROUGH MONDAY...
MODELS ARE FAIRLY SIMILAR FOR THIS PART OF THE FORECAST AND HAVE
GOOD RUN TO RUN CONSISTENCY.  THE LARGE RIDGE ALOFT OVER THE EASTERN
PACIFIC EARLY THIS MORNING WILL CONTINUE TO BUILD AND MOVE SLOWLY
EAST THROUGH 00Z TUESDAY.  A SHORTWAVE TROUGH IS CURRENTLY MOVING
OVER THE TOP OF THE RIDGE IN THE GULF OF ALASKA AND WILL MOVE OVER
THE NORTHERN PLAINS LATE TONIGHT AND MONDAY.  THE CLIPPER SYSTEM
WILL MOVE THE ASSOCIATED SURFACE LOW FROM WEST CENTRAL ALBERTA AT
12Z TODAY TO THE EASTERN DAKOTAS 12Z MONDAY.  A SHALLOW CANADIAN
POLAR FRONT WILL BACK INTO AT LEAST THE EAST PART OF THE CWA LATE
TONIGHT AND MONDAY MORNING.  AT THIS TIME IT APPEARS THAT THERE
WILL BE ENOUGH MOISTURE...JET DYNAMICS AND MID LEVEL FRONTOGENESIS
TO PRODUCE A PERIOD OF LIGHT SNOW MAINLY OVER AND EAST OF THE
LARAMIE RANGE LATE TONIGHT AND MONDAY MORNING.  THE LIGHT SNOW WILL
LINGER THROUGH THE AFTERNOON HOURS ALONG THE LARAMIE RANGE.  SURFACE
HIGH PRESSURE BUILDS INTO THE HIGH PLAINS AND WILL IMPROVE
CONDITIONS OVER THE REST OF THE EAST PART OF THE CWA MONDAY
AFTERNOON.  SNOWFALL WILL BE LESS THAN AN INCH...WITH LARGER
ACCUMULATIONS OVER AND NEAR THE LARAMIE RANGE.  THE NORTHWEST FLOW
ALOFT WILL CONTINUE TO PRODUCE OROGRAPHIC SNOW OVER THE SNOWY RANGE
THROUGH MONDAY...WITH SEVERAL INCHES OF ACCUMULATING SNOW LIKELY.
OTHERWISE...THE MAIN ISSUE FOR THIS PART OF THE FORECAST WILL STILL
BE THE WINDS.  CURRENTLY KARL IS GUSTING TO 50 MPH WITH THE LOWEST
GATES OF THE MEDICINE BOW PROFILER AT 45 KNOTS.  THE LOW LEVEL
HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR REMAIN MARGINAL THROUGH
TONIGHT AND SO WILL KEEP WINDS JUST BELOW CRITERIA DURING THAT
TIME.  THE STRONGER WINDS WILL SHIFT OVER THE EAST PART OF THE CWA
BY MONDAY AS THE FLOW ALOFT BECOMES MORE NORTHERLY AND THE 300 MB
JET IS OVER THE AREA.  WIND HIGHLIGHTS MAY BE NEEDED OVER THE EAST
PART OF THE CWA BY MONDAY.  FOR NOW HAVE GUSTS BETWEEN 45 AND 50
MPH AND A WIND ADVISORY MIGHT NEED TO BE CONSIDERED FOR THE
PANHANDLE.  TEMPERATURES TODAY AND TONIGHT WILL REMAIN ABOVE NORMAL
WITH COOLER TEMPERATURES IN MOST AREAS FOR MONDAY.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY
MAINLY DRY CONDITIONS WILL PREVAIL ACROSS THE CWA THROUGH THE
EXTENDED PERIOD.  THE ONLY EXCEPTION BEING A CHANCE OF SNOW ACROSS
THE NORTHERN ZONES AND THE MOUNTAINS TUES NIGHT AND WED.  NW FLOW
WILL DOMINATE THE PERIOD WITH A HIGH AMPLITUDE RIDGE OFF THE WEST
COAST AND A DEEP UPPER TROUGH OVER THE EASTERN HALF OF THE U.S.  A
COLD FRONT IN ASSOCIATION WITH A DISTURBANCE WILL MOVE ACROSS THE
AREA TUES NIGHT AND WED.  WARMER TEMPERATURES WILL OCCUR FOR FRI AND
SAT AS THE FRONTAL BOUNDARY MOVES TO THE EAST AND A SURFACE LEE
TROUGH SETS UP.  WINDY CONDITIONS WILL ALSO OCCUR THROUGHOUT THE
EXTENDED PERIOD.  A DISTURBANCE WILL POSSIBLY MOVE ACROSS THE
FORECAST AREA ON SAT...BUT THE TRACK OF THE FEATURE REMAINS
UNCERTAIN AT THIS TIME.  HIGH TEMPERATURES WILL BE AROUND 10 DEGREES
ABOVE NORMAL ON TUES...COOLING TO AROUND NORMAL FOR WED AND
THUR...AND 7 TO 10 DEGREES ABOVE NORMAL FOR FRI AND SAT.

AVIATION...WEST WINDS WILL GUST AS HIGH AS 45 KNOTS OVER AND NEAR
THE SNOWY AND LARAMIE RANGES AGAIN TODAY AND TONIGHT.  THE SURFACE
WINDS WILL SHIFT TO THE NORTHWEST LATE TONIGHT AND MONDAY WITH GUSTS
TO 40 KNOTS LIKELY EAST OF THE LARAMIE RANGE.  VFR CONDITIONS OVER
THE CWA WILL LOWER TO MVFR CEILINGS AND VISIBILITIES IN LIGHT SNOW
FOR A PERIOD LATE TONIGHT AND MONDAY.  THOSE CONDITIONS WILL PERSIST
INTO MONDAY AFTERNOON OVER KLAR...KCYS AND KEAN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 4 PM SUNDAY FOR WYZ062.
NE...NONE.

&&
Hazardous weather outlook, Jan 11, 10:02 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1002 AM MST SUN JAN 11 2009

NEZ001>003-019>021-054-055-WYZ059>061-063>070-121215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1002 AM MST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL BE POSSIBLE TODAY IN THE SNOWY AND SIERRA MADRE
RANGES OF SOUTHEAST WYOMING. SCATTERED AREAS OF LIGHT SNOW ARE
EXPECTED TO DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ062-121215-
NORTH CARBON-
1002 AM MST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM THIS AFTERNOON FOR
SOUTHWEST TO WEST WINDS OF 30 TO 45 MPH WITH GUSTS OVER 60 MPH.
IT WILL STILL BE WINDY TONIGHT ALTHOUGH SPEEDS WILL DECREASE
SLIGHTLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 11, 9:48 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
948 AM MST SUN JAN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HIGH SUST WINDS  ARLINGTON               41.59N 106.21W
01/11/2009  M45 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUST 40 TO 45 MPH 0120L-0410L

0905 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/11/2009  M62 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUST 50 MPH

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Carbon

When
January 11, 1:30 PM MST to 10:50 PM MST
Where
North Carbon forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways

Most wind gusts were around 60 mph during the period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141222.